Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 14, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jul 13, 2014, 10:16 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2014, 10:16 PM HST (08:16 UTC)
- Expired
- Jul 14, 2014, 1:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 34 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 8.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
062 WGHW50 PHFO 140816 FFWHFO HIC001-141115- /O.NEW.PHFO.FF.W.0014.140714T0816Z-140714T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1016 PM HST SUN JUL 13 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 115 AM HST * AT 1006 PM HST...RADAR SHOWED A HEAVY SHOWER 12 MILES WEST OF VOLCANO...OR ABOUT 27 MILES SOUTHWEST OF HILO...MOVING SOUTHWEST AT 10 MPH. RADAR DATA ALSO SHOWED ADDITIONAL SHOWERS FORMING AND MOVING ASHORE ALONG THE KAU COAST. RAIN GAUGES IN THE AREA REPORTED CONTINUED RAINFALL AS WELL. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOD VALLEY...PAHALA...PUNALUU BEACH...PUNALUU...KAWA FLATS AND NAALEHU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 1956 15543 1954 15523 1921 15514 1889 15574 $$ RYSHKO
1 follow-up statement
974 WGHW70 PHFO 140901 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1101 PM HST SUN JUL 13 2014 HIC001-140910- /O.CAN.PHFO.FF.W.0014.000000T0000Z-140714T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAWAII HI- 1101 PM HST SUN JUL 13 2014 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN HAWAII COUNTY... WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE FLASH FLOOD WARNING IS CANCELLED. RUNOFF WILL REMAIN HIGHER THAN USUAL IN STREAM BEDS AND LOW-LYING AREAS FOR SEVERAL HOURS. LAT...LON 1956 15543 1954 15523 1921 15514 1889 15574 $$ RYSHKO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 8:30 PM HST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 13, 8:30 PM HST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SUN JUL 13 2014 .SYNOPSIS... A TROUGH PASSING SOUTH OF THE STATE WILL SPREAD A VERY MOIST AIR MASS NORTHWEST FROM THE BIG ISLAND...ENCOURAGING THE DEVELOPMENT OF LOCALLY HEAVY SHOWERS THROUGH TUESDAY. MEANWHILE...TRADE WINDS WILL PERSIST THROUGH THE FORECAST PERIOD...STRENGTHENING TONIGHT... WEAKENING THROUGH THE FIRST HALF OF THE WEEK...AND THEN STRENGTHENING AGAIN FROM WEDNESDAY INTO FRIDAY. && .DISCUSSION... A TROUGH PASSING SOUTH OF THE BIG ISLAND BROUGHT WITH IT A MOIST AIR MASS FROM THE DEEP TROPICS...ENCOURAGING HEAVY SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG NORTHEAST AND SOUTHEAST SLOPES OF THE BIG ISLAND FROM THIS AFTERNOON INTO TONIGHT. THIS AIR MASS LIKELY WILL SPREAD FURTHER NORTHWEST ONTO PARTS OF MAUI COUNTY OVERNIGHT. A DRIER AIR MASS WILL PREVAIL FROM MOLOKAI TO NIIHAU THROUGH THE SHORT RUN...BUT THE DEEPER MOISTURE WILL REACH MOST OF THE STATE BY TUESDAY. THE PASSING TROUGH ALSO WILL TIGHTEN THE PRESSURE GRADIENT ACROSS THE STATE...LEADING TO LOCALLY STRONGER TRADE WINDS THROUGH THE NEXT 24 TO 36 HOURS. INTERESTINGLY...THE CONVECTION WAS DRIVEN ALMOST EXCLUSIVELY BY THE PLENTIFUL MOISTURE FROM LOWER LEVELS. ALOFT...MODERATE RIDGING EXTENDED OVER THE AREA FROM THE EAST...AND GUIDANCE GENERALLY AGREED IN PREDICTING THE RIDGE TO BUILD GRADUALLY THROUGH ABOUT TUESDAY. LIKEWISE...TEMPERATURES ALOFT WERE WARMER THAN THE USUAL -10 CELSIUS THRESHOLD FOR SIGNIFICANT RISK OF THUNDER. AS A RESULT...LOCAL TOOLS RUN ON MODEL OUTPUT ALSO UNDER-PREDICTED THE CHANCE OF THUNDER FOR THE BIG ISLAND THIS EVENING...AND MAY DO SO AGAIN FOR THE REST OF THE STATE DURING THE NEXT COUPLE OF DAYS. THAT SAID...THE GREATEST CONVERGENCE AT THE SURFACE SHOULD REMAIN CLOSE TO THE TROUGH AXIS...LIMITING THE LIKELIHOOD OF DEEP CONVECTION OVER THE SMALLER ISLANDS. BY THE SECOND HALF OF THE WEEK...RIDGING ALOFT SHOULD BUILD EVEN FURTHER...SUPPORTING SLIGHTLY STRONGER TRADE WINDS NEAR THE SURFACE. THE WINDS WILL CLEAR OUT MOST OF THE LINGERING MOISTURE IN TURN... THOUGH SOME WILL END UP ENHANCING SHOWERS OVER WINDWARD SLOPES. && .AVIATION... MOISTURE FROM A SURFACE TROUGH MOVING THROUGH THE AREA WILL MAINLY AFFECT WINDWARD PARTS OF THE BIG ISLAND TONIGHT...AND EVENTUALLY THE OTHER ISLES TONIGHT AND TOMORROW AS IT MOVES WEST. PERIODS OF MVFR AND IFR CONDITIONS WILL OCCUR...ESPECIALLY IN WINDWARD AND MAUKA SECTIONS. AIRMETS FOR MOUNTAIN OBSCURATION HAVE ALREADY BEEN ISSUED FOR THE BIG ISLAND...MAUI AND MOLOKAI. LANAI...OAHU AND KAUAI WILL BE ADDED LATER IF NECESSARY. ISOLATED THUNDERSTORMS HAVE ALSO BEEN FIRING OVER WINDWARD AREAS OF THE BIG ISLAND...AND THE CHANCE FOR MORE WILL GRADUALLY DIMINISH AS THE NIGHT WEARS ON. && .MARINE... THE TROUGH PASSING JUST TO THE SOUTH WILL KEEP THE PRESSURE GRADIENT STRONG ENOUGH TO REQUIRE A SMALL CRAFT ADVISORY THROUGH TONIGHT. AS THE TROUGH MOVES WEST OF THE BIG ISLAND INTO MONDAY MORNING...THE GRADIENT SHOULD RELAX ENOUGH SO THAT WINDS DROP BELOW THE 25-KNOT ADVISORY THRESHOLD. ANY DECREASE IN WINDS WILL BE BRIEF THOUGH...AS BUILDING HIGH PRESSURE FAR NORTHEAST OF THE STATE LIKELY WILL STRENGTHEN WINDS ENOUGH TO REQUIRE A SMALL CRAFT ADVISORY AGAIN BY THE SECOND HALF OF THE WEEK. A SOUTH SWELL WILL BRING INCREASED SURF TO SOUTH-FACING SHORES THROUGH TUESDAY...POSSIBLY RAISING IT TO NEAR THE ADVISORY LEVEL. ANOTHER SOUTH SWELL WILL ARRIVE AROUND WEDNESDAY...SUPPORTING MODERATE SURF ALONG SOUTH-FACING SHORES INTO NEXT WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR MAALAEA BAY- PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && AVIATION...KINEL REST...RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:06 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Jul 13, 6:27 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Jul 13, 7:26 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.